Log in
Anxiety Support
39,305 members41,830 posts

First day on citalopram

Hey, this is my first post on here. After years of suffering from manic depression and anxiety, I finally decided take the risk and go on meds. It took a lot of convincing my gp but they finally put me on Citalopram. I started taking one tablet today and I've had awful side effects that I don't know I'll be able to cope with if they're consistent.

I was at work and kept spacing out and didn't feel like myself and couldn't concentrate or have a straight thought. I haven't felt that lost or confused or overhelmed in a while. It was like my thoughts weren't mine and I was some kind of zombie on autopilot. I can't really explain it but I started really freaking out and nearly had a panic attack and had to message my girlfriend. Is this normal? I read some posts saying to stick through the first few weeks with these symptoms as the meds really do work once they settle into my system, but I'm not sure I'll be able to cope with them for too long.

I'm thinking of either taking my dosage at night so I don't experience the side effects as bad because I'll be sleeping or instead taking 2 half tablets a day instead of 1 full one. What do you guys think? It'll really help a lot rn if you guys could give me some advice because I'm really not sure what to do in regards to sticking it out to see if they work or stopping on them. Thanks in advance. 😊

8 Replies
oldestnewest

I’m on Paxil 10mg for depression and anxiety. I take mine at around 3:30 -4:00 it usually takes medication 4-6 weeks to actually work the way that they should. You should try to pull through. They might work for you in the end. But if you’re feeling suicidal or extremely depressed please talk to your doctor. I had a bad dream that triggered my anxiety and it opened up a whole new can of worms, I was starting to get better with my meds until then.

I’ve had tons of doctors tell me that the side effects will definitely get better within time. I’ve been on the Paxil for about three or four weeks, but like I said I was getting better but then I had that dream. Try to pull through, you got this.

2 likes
Reply

Hi, I agree with misfitt. Try and continue with them for now, I always take my antidepressants at night as that’s what works best for me. It may well be worth trying, but as already said please see your doctor sooner rather than later if you really feel you can’t cope with the side effects/how you’re feeling. medications generally take a while to really kick in and start working, it’s just crap dealing with the side effects at the beginning. I know for me personally the side effects have always worn off pretty quickly but that’s not to say that that’s how everyone is. Sending you a big hug x

2 likes
Reply

Please stick at it they are known to make I feel worse before better I’m currently on 20mg day 10 I’ve had the worse week on them sweating highly anxious nervous no appetite sickness sleepy then no sleep. I’ve had to take the week of work but over the past couple of days I’ve felt a change more settled little to no anxiety although appetite has not fully returned it is getting there don’t give up has ur gp gave u anything besides Citalopram to help with the increased anxiety mi e gave me 2mg of diazepam but only had to take one

1 like
Reply

Hey, Citalopram is the only thing that I've been given by my gp.

Reply

Hello, I am confused because you say you suffer with manic depression but you have been prescribed citalopram which I have googled and it says that it should not be prescribed for someone with your condition. Who has told you that you suffer with manic depression? I also know that any new drug can cause side effects and until they get into your system they can make you feel ill. These tablets are for depression, manic depression is high's and low's, I know as I too have it. Have you seen a psychiatrist? I honestly think you need a second opinion, if you are struggling to cope with your daily life then maybe you have been given the wrong medication for your condition. I have been on Lithium for over 20 years, they do not prescribe this now but when I was ill it suited me. I urge you to get another opinion. In the meantime persevere 😊😊

2 likes
Reply

Hey, I got diagnosed by a doctor not too long ago. I've already tried seeing a psychiatrist a few times before and it never worked out, hence the meds.

Reply

Well see how it goes, all I can say is my son who is 38 also has manic depression, I paid for him to see a private Psychriastrist and he was put on Depakote, they did not make him feel ill but he put weight on which is a side effect of the drug so he came off them, he now takes sertraline but has the occasional off days where he is very negative and depressed. I feel you should seek a second opinion. You manage to work so that is good, I also worked and no one knew of my condition, I am retired now but I recognised that my son was ill as it tends to run in families. Hope this helps, I am hear to listen and assist any time 😊😊 Helen

1 like
Reply

Hi, I agree with lin62. I was prescribed citalopram when I first started having anxiety almost a year ago. I took it for 2 weeks then quit because I couldn’t bare the way I was feeling. Switched to Zoloft which I was determined to try for at least 3 months to see if I could actually get better, but I never did. Only after I quit taking it I started to feel some relief. I’m still not totally better, but I know that the ssri’s are not going to help me. I know they do help lots of people. That’s why I kept trying them. I would give it some time though to see if they may help you feel better if the long run. Best of luck to you, and definitely talk to your Dr if you continue to feel worse.

Best of wishes for you.

1 like
Reply

You may also like...